Alert archive / Kansas / Frost Advisories in 2014

Frost Advisory 3, NWS Topeka, KS

May 15, 201423 counties in Kansas

NWS Topeka, KS issued this frost advisory at May 15, 2014, 3:15 PM CDT for 23 counties in Kansas. It took effect at May 16, 2014, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 15, 2014, 3:15 PM CDT (20:15 UTC)
In effect from
May 16, 2014, 4:00 AM CDT
Expired
May 16, 2014, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.3 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WWUS73 KTOP 152015
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
315 PM CDT THU MAY 15 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-160930-
/O.NEW.KTOP.FR.Y.0003.140516T0900Z-140516T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
315 PM CDT THU MAY 15 2014

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY. 

* TIMING...FROST WILL DEVELOP IN THE EARLY AND MID MORNING HOURS
  ON FRIDAY.

* TEMPERATURES...TEMPERATURES AFTER 4 AM ARE EXPECTED TO FALL INTO
  THE MIDDLE 30S. VALLEYS AND LOW LYING AREAS MAY FALL TO THE
  LOWER 30S.

* IMPACTS...SENSITIVE OUTDOOR VEGETATION COULD BE DAMAGED IF LEFT
  UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA ARE ADVISED TO HARVEST OR PROTECT TENDER
VEGETATION. ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD BE
COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
1 follow-up statement
523 
WWUS73 KTOP 161251
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
751 AM CDT FRI MAY 16 2014


KSZ008>012-020>024-026-034>040-054>056-058-059-161400-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-140516T1300Z/
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA...
CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
751 AM CDT FRI MAY 16 2014

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING. 


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at May 15, 3:05 PM CDT, 10 minutes earlier.

Area forecast discussion, May 15, 3:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT Thu May 15 2014

.SHORT TERM...(This Evening through Friday)
Issued at 305 PM CDT THU MAY 15 2014

Water vapor imagery continues to track the upper trough slowly
progressing eastward across the Mississippi Valley this evening.
At the surface, area of high pressure over the Dakotas will slide
southward into northeast Kansas, subsiding winds to calm and
variable. As skies clear out early this evening, decent
radiational cooling underneath the abnormally cool airmass brings
overnight lows close to the record into the middle 30s. Please see
the Climate Section below for more information. Short term
guidance has been pretty consistent in this trend with the
limiting factor being the increasing high clouds from the
northwest. Forecast sounding profilers from Concordia and Topeka
show increasing mid level moisture will enter far north central
areas near or just after 12Z allowing time for the cooler temps
and frost to develop early Friday morning. Therefore confidence
was high enough to issue a Frost Advisory for the entire area
effective at 4 AM CDT Friday morning.

A stronger embedded shortwave trough enters northeast Kansas
tomorrow afternoon. A moistening atmospheric profile combined with
enhanced mid level frontogenesis in the 850-700 MB layer should
provide the ample lift for scattered rain showers to develop and
spread southeast into the area by mid morning. Increased precip
chances mainly west of highway 75 where the ideal forcing resides.
Model guidance varied somewhat on QPF amounts with consensus siding
closer to the 12Z NAM and ECMWF near a tenth of an inch rainfall
possible. Increased cloud cover and weak mixing will restrict highs
from the upper 50s to near 60 degrees.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT THU MAY 15 2014

The northwest flow aloft with weak waves looks to continue for Friday
night through Saturday night. Have continued with some chance POPs
for Friday evening as models seem to agree on an area of mid level
frontogenesis creating some showers. The NAM and GFS show no real
instability with unimpressive mid level lapse rates. Therefore
have continued with only a mention of showers Friday evening. For
Saturday and Saturday night, there is less agreement among the
solutions with the GFS and ECMWF backing off on QPF. It appears as
though the low level jet remains over the high plains Saturday
night with any frontogenesis remaining west of the forecast area.
Because of this have kept the forecast dry. Only a modest warming
trend is anticipated for Saturday as models maintain weak surface
ridging over the area with no real warm air advecting in.

Sunday and Sunday night area a little more tricky since there is
no obvious forcing due to shortwave ridging moving overhead.
However by Sunday evening the low level jet is progged to move out
into the plains. In general have backed off on POPs mainly because
the GFS and ECMWF want to advect an elevated mixed layer (EML) into
central and eastern KS capping off the boundary layer. So with no
real forcing to speak of and the EML moving in, removed chances
for precip during the day Sunday. Did leave a slight chance for
some precip Sunday night as the low level jet increases. The
better low level warm air advection is progged to be mainly to the
southwest on Sunday so have continued with a modest warming trend
of highs forecast to be in the lower 70s.

Am not that excited about precip chances for Monday through
Tuesday due to the EML. Both the ECMWF and GFS show 700MB temps
warming to around 12C. With the main upper trough well to the west
of the area, there does not appear to be a shortwave within the
flow strong enough to break the cap. With this in mind have
lowered pops to a slight chance on Monday, mainly for any elevated
stuff that may develop during the early morning, and kept the
forecast dry through Tuesday night. Warm air advection really
kicks in for the first have of next week and have bumped up highs
on Tuesday and Wednesday from the previous forecast as models show
850 temps warming to around 22C. Lows are expected to be in the
60s with highs in the upper 80s to lower 90s.

For Wednesday the ECMWF wants to bring a weak boundary into north
central KS and into northeast KS by Thursday. With southwest flow
aloft there could be a weak wave move out along the boundary so it
is difficult to rule out chances for precip. However confidence in
POPs is marginal to begin with since precip would likely be
convective in nature. Have included some slight chance POPs along
the Neb. state line Wednesday and Wednesday night. With the
boundary expected to move a little deeper into northeast KS, can
see the potential for some precip so will keep a chance pop from
the model consensus. The boundary is expected to limit mixing so
highs Thursday are expected to be slightly cooler with most areas
in the 80s.

&&

.CLIMATE...

Current records for coldest low temperature on May 16th:

Topeka: 34 degrees on May 16, 1890

Concordia: 36 degrees on May 16, 2011

&&

.AVIATION...(For the 18Z TAFs through 18Z Friday Afternoon)
Issued at 1201 PM CDT THU MAY 15 2014

VFR prevails at KTOP/KFOE/KMHK as gusty northwest winds become
light and variable aft 01Z.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY from 4 AM to 8 AM CDT Friday FOR KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Bowen
LONG TERM...Wolters
AVIATION...Bowen
Hazardous weather outlook, May 15, 4:25 AM CDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
425 AM CDT THU MAY 15 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-160930-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
425 AM CDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FROST WILL BE POSSIBLE OVERNIGHT INTO FRIDAY MORNING ACROSS
MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY EVENING THROUGH
MONDAY ACROSS THE AREA. HOWEVER...NO SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Nearby

Frost Advisories in Kansas, 2014Every frost advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.